Online bin covering with limited migration

S. Berndt, L. Epstein*, K. Jansen, A. Levin, M. Maack, L. Rohwedder

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Semi-online models where decisions may be revoked in a limited way have been studied extensively in the last years. A well-studied measure of the amount of decisions that can be revoked is the (constant) migration factor. When an object arrives, the decisions for objects of total size at most the migration factor times its size may be revoked. This means that a small object only leads to small changes. We extensively study the bin covering problem with migration in different scenarios. We develop algorithms both for the static case where only insertions are allowed, and for the dynamic case, where items may also depart. We also develop lower bounds for these scenarios both for amortized migration and for worst-case migration showing that our algorithms have nearly optimal migration factor and asymptotic competitive ratio. We therefore resolve the competitiveness of the bin covering problem with migration.(c) 2023 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)42-72
Number of pages31
JournalJournal of Computer and System Sciences
Volume134
DOIs
Publication statusPublished - 1 Jun 2023

Keywords

  • Bin covering
  • Worst-case analysis
  • The migration factor
  • APPROXIMATION SCHEMES
  • DUAL VERSION
  • ALGORITHMS

Fingerprint

Dive into the research topics of 'Online bin covering with limited migration'. Together they form a unique fingerprint.

Cite this